Alert archive / Louisiana / River Flood Warnings in 2016

River Flood Warning 152, NWS Lake Charles, LA

December 17, 2016Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this river flood warning at Dec 17, 2016, 8:52 AM CST for Calcasieu Parish, Louisiana. It was in force for 42 hr.

The area

The outline as issued.

The facts

Issued
Dec 17, 2016, 8:52 AM CST (14:52 UTC)
Expired
Dec 19, 2016, 2:34 AM CST
In force
42 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
Minor

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 19 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

511 
WGUS44 KLCH 171452
FLWLCH


BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE LAKE CHARLES LA 
852 AM CST SAT DEC 17 2016

...The National Weather Service in Lake Charles has issued a flood 
warning for the following rivers in Louisiana...

  Calcasieu River At Old Town Bay 
  Calcasieu River Near Salt Water Barrier 

LAC019-180452-
/O.NEW.KLCH.FL.W.0152.161217T1452Z-161219T0834Z/
/OTBL1.1.WT.161217T0020Z.161217T1100Z.161218T0834Z.NO/
852 AM CST SAT DEC 17 2016

The National Weather Service in Lake Charles has issued a 

* Flood Warning for 
  the Calcasieu River At Old Town Bay.
* UNTIL LATE SUNDAY NIGHT...or until the warning is cancelled.
* At  5:00 AM Saturday the stage was 4.4 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 4.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  after midnight tomorrow.
* Impact...At stages near 5.0 feet...Water over lowest portions of 
  Goos Ferry Road. Cars should be moved to higher ground.
* Impact...At stages near 4.0 feet...Minor flooding of Goos Ferry 
  Road will occur.
* Impact...At stages near 3.5 feet...Ponding of water on low spots 
  along Goos Ferry Road will occur.

&&
 
LAT...LON 3030 9329 3019 9321 3025 9308 3031 9303 3038 9314

$$

LAC019-180451-
/O.NEW.KLCH.FL.W.0153.161217T1452Z-161218T1800Z/
/LCHL1.1.WT.161217T0536Z.161217T1200Z.161218T0600Z.NO/
852 AM CST SAT DEC 17 2016

The National Weather Service in Lake Charles has issued a 

* Flood Warning for 
  the Calcasieu River Near Salt Water Barrier.
* UNTIL SUNDAY AFTERNOON...or until the warning is cancelled.
* At  7:00 AM Saturday the stage was 4.4 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 4.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  after midnight tomorrow.
* Impact...At stages near 4.5 feet...Water covers portions of River 
  Road in north Lake Charles.
* Impact...At stages near 4.0 feet...Minor marshland flooding 
  occurs. Flooding also begins on River Road in north Lake Charles.

&&
 
LAT...LON 3035 9332 3017 9335 3014 9328 3029 9303 3036 9309

$$
1 follow-up statement
197 
WGUS84 KLCH 181458
FLSLCH


FLOOD STATEMENT 
NATIONAL WEATHER SERVICE LAKE CHARLES LA 
858 AM CST SUN DEC 18 2016

...The flood warning is cancelled for the following rivers in ...

  Calcasieu River At Old Town Bay 
  Calcasieu River Near Salt Water Barrier 

LAC019-181528-
/O.CAN.KLCH.FL.W.0152.000000T0000Z-161219T0834Z/
/OTBL1.1.WT.161217T0020Z.161217T1100Z.161217T1943Z.NO/
858 AM CST SUN DEC 18 2016

The Flood Warning is cancelled for
  The Calcasieu River At Old Town Bay.
* At  5:00 AM Sunday the stage was 3.3 feet.
* Flood stage is 4.0 feet.
* Forecast...The river will continue to fall to 3.1 feet by tomorrow 
  morning.
* Impact...At stages near 3.5 feet...Ponding of water on low spots 
  along Goos Ferry Road will occur.

&&
 
LAT...LON 3030 9329 3019 9321 3025 9308 3031 9303 3038 9314

$$

LAC019-181528-
/O.CAN.KLCH.FL.W.0153.000000T0000Z-161218T1800Z/
/LCHL1.1.WT.161217T0536Z.161217T1200Z.161218T0810Z.NO/
858 AM CST SUN DEC 18 2016

The Flood Warning is cancelled for
  The Calcasieu River Near Salt Water Barrier.
* At  7:00 AM Sunday the stage was 2.5 feet.
* Fell below flood stage at  2:10 AM Sunday.
* Flood stage is 4.0 feet.
* Forecast...The river will continue to fall to 3.7 feet by tomorrow 
  morning.
* Impact...At stages near 4.0 feet...Minor marshland flooding 
  occurs. Flooding also begins on River Road in north Lake Charles.

&&
 
LAT...LON 3035 9332 3017 9335 3014 9328 3029 9303 3036 9309

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this river flood warning went out at Dec 17, 5:32 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 17, 5:32 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
532 AM CST Sat Dec 17 2016

.DISCUSSION...
For the 17/12Z TAF Issuance.

&&

.AVIATION...
Strong cold front will move across the aviation region during the
overnight tonight. Ahead of the front today, breezy south winds
with a few showers...along with IFR/MVFR ceilings will occur. A
line of showers and thunderstorms will be possible right ahead of
the front, and will start PROB30 groups for the convective
activity at 18/02Z. IFR ceilings along with strong and gusty north
winds will occur behind the front. At this time looks like front
will reach KBPT-KAEX around 18/08Z...KLCH around 18/09Z...and
KLFT/KARA around 18/10Z.

Rua

&&

.PREV DISCUSSION... /issued 349 AM CST Sat Dec 17 2016/

SYNOPSIS...Currently mostly cloudy skies across the area with
warm December temperatures generally in the lower to middle 70s.
Also observations are picking up on gusty winds at times along
and north of the I-10. Fog so far has not been an issue as winds
have kept things mixed along the coast. Radar continues to
indicate light showers across much of the northwestern half of the
forecast area this morning. Finally the much advertised cold front
is currently moving into southern Oklahoma and the Texas
panhandle.

DISCUSSION...
Today will continue to see increasing moisture on gusty southerly
winds. Winds today will be approaching wind advisory criteria. Will
not issue an advisory at this time, but this will need to be
monitored through the day. Additionally the best chance for
measurable rainfall will continue to be across the west and
guidance actually indicates there may be a decrease in activity
this afternoon for a time. Temperatures today will approach record
highs, especially in central Louisiana.

The strong cold front will being to move into the northwest
portions of the forecast area just prior to midnight. The front
should clear all but maybe St. Mary Parish around 6 AM Sunday.
Still expecting a line of showers and thunderstorms to develop
mainly right along and just behind the front. Shear profiles will
be more than enough for severe thunderstorms. The big question
remains instability. Being that the front is coming through during
the night the marine layer parcels will be more buoyant than they
would during the day. That said soundings still indicate cap that
would only be overcome by the forcing with the front itself
limiting thunderstorm development ahead of the front. Thus the
best guess at this time is for a squall line to develop and sweep
across the forecast area. The main threat would be damaging winds,
but can not rule out a tornado with any LEWPs that may develop in
the line.

Temperatures will be falling quickly behind the front and the
coolest temperatures for the overnight lows look to be right at
the 14z cutoff.

On sunday showers will continue to linger across the southeastern
portions of the forecast area during the morning before mostly
ending by the afternoon. Temperatures will likely fall off of
morning highs across the southeastern parishes. A small increase
in temperatures may be achieved across the northwest counties and
parishes depending on how much clouds clear. Still currently have
most daytime highs occurring at the 13z start time Sunday.
Another issue will be winds on Sunday right now have winds above
wind advisory criteria along and south of I-10 Sunday.

Coldest morning this period looks to be Monday morning with
freezing or below temperatures across much of the area and wind
chills in the mid teens to low 20s.

Then will see some warming Wednesday prior to the next frontal
system Wednesday night/Thursday which will also be the next best
chance for precipitation.

MARINE...
Southerly winds today beyond 20nm will continue to be within
small craft criteria. There may be a brief lull this afternoon
during the diurnal minimum, however a strong cold front will sweep
across the northern gulf tonight and likely bring gale force winds
especially in gusts late tonight and Sunday and possibly Sunday
night to the areas south of 20nm. There will also be a small craft
advisory for the coastal lakes and bays tonight through Sunday.
Another issue is that low water advisory criteria may be reached
for a time Sunday afternoon. Will continue to watch the surge
guidance trends for this through the next 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  78  40  43  26 /  30  80  20   0
LCH  77  44  47  31 /  30  80  30   0
LFT  79  49  48  31 /  20  80  50  10
BPT  78  41  46  31 /  30  70  20   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Gale Watch from late tonight through Sunday afternoon for GMZ450-
     452-455-470-472-475.

     Small Craft Advisory until 3 AM CST Sunday for GMZ470-472-475.

     Small Craft Advisory from 3 AM to 6 PM CST Sunday for GMZ430-432-
     435.

     SMALL CRAFT EXERCISE CAUTION through late tonight for GMZ450-452-
     455.

&&

AVIATION...07
Hazardous weather outlook, Dec 17, 4:34 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
434 AM CST SAT DEC 17 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
181045-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
434 AM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THIS
AFTERNOON AND OVERNIGHT ALONG A STRONG COLD FRONT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS, MAINLY ACROSS CENTRAL
LOUISIANA. THE MAIN THREATS WITH ANY SEVERE STORM WILL BE DAMAGING
WINDS AND PERHAPS A TORNADO.

STRONG NORTHERLY WINDS WILL DEVELOP BEHIND THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG NORTHERLY WINDS CAN BE EXPECTED BEHIND A STRONG COLD FRONT
SUNDAY. A WIND ADVISORY WILL LIKELY BE NEEDED FOR A PORTION OF
THE AREA. COLD TEMPERATURES CAN BE EXPECTED MONDAY MORNING WITH
WIND CHILLS IN THE MID TEENS AND LOWER 20S.
.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-181045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
434 AM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR GUSTY SOUTHERLY WINDS.
A GALE WATCH IS IN EFFECT FOR LATE TONIGHT AND SUNDAY BEHIND A
STRONG COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A GALE WATCH IS IN EFFECT FOR SUNDAY. SMALL CRAFT ADVISORIES OR
GALE WARNINGS WILL LIKELY CONTINUE FOR THE COASTAL WATERS THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 9:50 PM CSTGale WatchLCH18 hr
Dec 17, 8:52 AM CSTRiver Flood WarningLCHCalcasieu27 hr
Dec 17, 3:46 PM CSTGale WarningLCH32 hr
Dec 17, 3:46 PM CSTLow Water AdvisoryLCH27 hr
Dec 17, 3:52 PM CSTWind AdvisoryLCHAllen, Avoyelles, Beauregard, Cameron, Evangeline, Lafayette and 4 more38 hr

Nearby

River Flood Warnings in Louisiana, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.